Learn something new every day
More Info... by email
Autoimmune gastritis (AG) is the inflammation of the stomach lining caused by the body’s own immune system attacking and destroying the cells of the mucus layer. The body produces antibodies that target the parietal cells of the stomach. It is a rare inherited condition that is more common among people that have another type of autoimmune disease. The inflammation of the stomach lining causes a vitamin B12 deficiency and can lead to pernicious anemia. Autoimmune gastritis is treated with parenteral vitamin B12 and antacids to relieve the discomfort of excess digestive juices.
Symptoms of autoimmune gastritis usually begin with upper abdominal pain and cramping. The excess digestive enzymes produced by the stomach can lead to diarrhea. Most people with AG report nausea and a feeling of fullness without eating. The sensation of acid in the esophagus after meals can lead to a lack of appetite and weight loss.
The bacteria Helicobacter pylori (H. pylori) can aggravate some cases of gastritis. This bacterium wears away at the mucus lining of the stomach, causing the majority of the inflammation issues. H. pylori bacteria is spread from person to person, and left untreated can cause chronic gastritis. Gastritis caused by the H. pylori bacteria can be treated with antibiotics and antacids to relieve the pain caused by the production of stomach acid.
Overuse of non-steroidal anti-inflammatory drugs (NSAIDs) can lead to an increase in autoimmune gastritis symptoms. The chemicals in NSAIDs, such as ibuprofen and aspirin, gradually wear away the mucus lining of the stomach. Reducing the amount of NSAIDs taken daily can lead to a reduction of the painful symptoms of gastritis.
Stress can trigger a return of autoimmune gastritis symptoms. When a person with AG is stressed, the digestive juices of the stomach increase, irritating the inflamed areas. Extensive thinning of the stomach lining causes structural changes in the cell of the stomach. When these cells replicate, they can become malignant and cause stomach cancer.
Tests to determine the cause of the painful gastritis usually begin with a blood test for H. pylori bacteria. The physician may ask a series of questions to rule out different causes of gastritis, such as medications or foods that promote the overproduction of stomach acid. If necessary, the doctor may order an x-ray of the upper digestive system to rule out a blockage causing the abdominal pain and related discomfort. A biopsy is ordered when the doctor suspects a cancer of the stomach lining.
@SarahSon - You are fortunate your gastritis symptoms went away with some short term medication.
I have lupus, which is an autoimmune disease, and this adversely affects so many other areas of the body.
Because of this, I have developed what the doctors call autoimmune gastritis. Anytime someone has an autoimmune disease it is very hard to treat, because your own immune system is attacking itself.
My gastritis treatment involves taking some medication, but I think this is something I will have to remain on for the long term.
I can attest to the fact that taking NSAIDs on a long term basis can lead to chronic gastritis.
For many years I would take ibuprofen or aspirin for headaches. While these did a good job of getting rid of my headaches, over time, they were also the cause of my gastric reflux.
I always took the ibuprofen because I had better results with that for my headaches than the Tylenol. Since I developed the stomach problems though, I have give up taking the ibuprofen.
All of them will eventually have some kind of side effects, so it can be frustrating to know what to do. I also began taking a medication for the gastritis, but once I got that under control, didn't have to continue taking it.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!